Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 18, NWS Lincoln, IL

February 3, 2008Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 3, 2008, 4:41 PM CST for Christian County, Illinois. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2008, 4:41 PM CST (22:41 UTC)
Expired
Feb 3, 2008, 4:54 PM CST
In force
13 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Christian County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 032241
SVRILX
ILC021-032315-
/O.NEW.KILX.SV.W.0018.080203T2241Z-080203T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
441 PM CST SUN FEB 3 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHRISTIAN COUNTY IN CENTRAL ILLINOIS...

* UNTIL 515 PM CST.

* AT 441 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF MORRISONVILLE...OR ABOUT 8 MILES
  WEST OF NOKOMIS...AND WAS MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TAYLORVILLE...
  ASSUMPTION...

IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT STAY
AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3964 8929 3951 8902 3936 8912 3936 8953
TIME...MOT...LOC 2241Z 230DEG 53KT 3935 8938

$$

SMITH
2 follow-up statements
000 
WWUS53 KILX 032248
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
448 PM CST SUN FEB 3 2008

ILC021-032315-
/O.CON.KILX.SV.W.0018.000000T0000Z-080203T2315Z/
CHRISTIAN-
448 PM CST SUN FEB 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR SOUTHERN CHRISTIAN COUNTY...

AT 443 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF VANDERVILLE...OR ABOUT 6
MILES NORTHWEST OF NOKOMIS...MOVING NORTHEAST AT 50 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  OWANECO...
  TAYLORVILLE...
  ASSUMPTION...
  WILLEYS...

OTHER LOCATIONS AFFECTED INCLUDE...ROSAMOND...PALMER AND
MORRISONVILLE.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3964 8929 3951 8902 3936 8912 3936 8953
TIME...MOT...LOC 2248Z 230DEG 53KT 3941 8927

$$

SMITH
000 
WWUS53 KILX 032254
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
454 PM CST SUN FEB 3 2008

ILC021-032304-
/O.CAN.KILX.SV.W.0018.000000T0000Z-080203T2315Z/
CHRISTIAN-
454 PM CST SUN FEB 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHRISTIAN COUNTY IS
CANCELLED...

AT 452 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3964 8929 3951 8902 3936 8912 3936 8953
TIME...MOT...LOC 2254Z 230DEG 53KT 3946 8918

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 1:59 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 3, 1:59 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
159 PM CST SUN FEB 3 2008

.DISCUSSION...
ISSUED 142 PM CST SUN FEB 3 2008

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FAIRLY COMPACT SHORTWAVE PUSHING OUT OF THE SRN PLAINS EARLY THIS
AFTN TO PRODUCE A VARIETY OF WINTRY WX ACRS THE NORTH THIS EVENING
WITH VERY ACTIVE PATTERN TO CONTINUE ACRS THE FCST AREA THRU MIDWEEK.
MAIN FCST CHALLENGE WILL BE PTYPE AND AMOUNTS THIS EVENING WITH THE
POTENTIAL FOR SOME LOCALIZED HEAVY SNOW ASSOCIATED WITH THE POCKETS
OF CONVECTION (THUNDERSNOW) MOVING NE OUT OF MO. MODELS IN DECENT
AGREEMENT WITH THE INITIAL WAVE PUSHING TWDS US THIS EVENING SO
WL TEND TO SIDE WITH THE HIGHER RESOLUTION NAM-WRF SOLUTION THRU
TONIGHT WITH A TREND MORE TWDS THE CURRENT GFS SOLUTION FOR THE
MOVEMENT OF THE COLD FRONT AND WAVE ACRS THE OHIO VALLEY LATE TUE
INTO WEDNESDAY.

BAND OF SNOW...SLEET...FREEZING RAIN AND THUNDERSTORMS PUSHING NE
OUT OF NRN MO THIS AFTN AHEAD OF RATHER COMPACT VORT MAX ACRS NE
KANSAS. FEATURE SHOULD RACE NE ACRS THE FCST AREA THIS EVENING
WITH LINGERING VERY LIGHT RAIN/DRIZZLE REMAINING IN ITS WAKE AFTR
06Z. HOWEVER...THE PROBLEM IS HOW MUCH SNOW/SLEET OR FREEZING RAIN
WL OCCUR AND HOW FAR SOUTH THIS MIXED PRECIP WL OCCUR SINCE TEMPS
HAVE BEEN VERY SLOW TO RECOVER THANKS TO A LOW LVL EASTERLY WIND AND
PERSISTENT STRATUS/FOG. FCST SOUNDINGS SUGGEST AS THE LOW LVLS
SATURATE WE SHOULD WEB BULB DOWN A DEGREE OR TWO INITIALLY AS THE
PRECIP STARTS...WHICH SHOULD BEGIN AS SNOW AND SLEET AND THEN WITH
THE STRONG LOW LVL WARM ADVECTION SHOULD GO OVER TO SOME FREEZING
RAIN BEFORE THE STRONG 700-500 OMEGA SHIFTS TO OUR EAST BY 06Z.
COULD SEE SOME LOCAL 3 TO 4 INCHES OF SNOW BEFORE THE CHANGEOVER...ESP
ALONG AND NORTH OF A RUSHVILLE TO BLOOMINGTON LINE. WITH THE MIXED
BAG OF PRECIP EXPCTD THIS EVENING...WL INCLUDE A WINTER WEATHER
ADVSY ACRS THE NORTH (ROUGHLY ALONG AND NORTH OF A RUSHVILLE TO
LEROY LINE). THIS WILL BE SUBJECT TO CHANGE BASED ON AFTERNOON
TRENDS OUT TO OUR WEST AND MAY BE ADJUSTED A BIT FURTHER SOUTH.

INTIAL WAVE TO PUSH TO OUR EAST LATE TNT WITH SOUNDINGS INDICATING
MORE OR LESS LIGHT RAIN OR DRIZZLE AND PATCHY DENSE FOG AFTR
MIDNIGHT. WARM FRONT SHOULD BE POSITIONS WEST-EAST ACRS THE FCST
AREA ON MONDAY WITH MODELS SUGGESTING FEATURE SHOULD PUSH TO OUR
NORTH BY EVENING. WITH LINGERING SNOW COVER...AM INCLINED TO THINK
BNDRY WILL BE FURTHER SOUTH THAN WHAT MODELS SUGGEST MONDAY AFTN.
THIS SHOULD BRING A LARGE TEMP GRADIENT ACRS THE FCST AREA WITH
LOCATIONS SOUTH OF I-70 WELL INTO THE 60S...WHILE AREAS NORTH OF
I-74 HAVING A TOUGH TIME GETTING OUT OF THE 40S. WITH LITTLE IN
THE WAY OF SYNOPTIC SCALE FORCING ARRIVING IN OUR AREA UNTIL LATER
MONDAY EVENING...HAVE OPTED TO KEEP OUR CHANCE OF SHOWERS GOING
DURING THE DAY MONDAY WITH THE BEST THREAT FOR SHOWERS AND
THUNDERSTORMS COMING ALONG MONDAY NIGHT INTO TUESDAY AS THE MAJOR
SHORTWAVE EJECTS OUT OF THE SRN PLAINS. SIGNIFICANT MODEL
DIFFERENCES SEEN WITH THE TIMING OF THE COLD FRONT ACRS THE AREA
TUE MRNG WITH THE NAM-WRF THE SLOWEST...WHICH SEEMS MORE
REASONABLE AT THIS TIME...ESPECIALLY WITH THE SECONDARY WAVE FCST
TO PUSH NE UP THE BNDRY TUE AFTN AND EVENING. HIGHER POPS LOOK
GOOD FOR MONDAY NIGHT AND ESPECIALLY ON TUESDAY WITH LOCAL 1 TO 2
INCH RAINS POSSIBLE DURING THIS TIME FRAME WHICH SHOULD ENHANCE
THE RIVER FLOODING POTENTIAL ACROSS CENTRAL AND SOUTHEAST ILLINOIS
BY MIDWEEK. SEVERE THREAT TUE AFTN AND EVENING...ESPECIALLY EAST OF
I-55 AS THE SFC WAVE MOVES NE ALONG THE FRONTAL BOUNDARY.

A LITTLE CONCERNED ABOUT THE GFS SOLUTION FOR TUE NIGHT AND WED
MRNG WITH THE POTENTIAL FOR ACCUMULATING SNOW ON THE BACKSIDE OF
THE SYSTEM AS THE SIGNIFICANT SHORTWAVE PULLS TO OUR EAST. FOR NOW
WL KEEP THE CHANCES FOR SNOW GOING DURING THIS TIME FRAME AND TAKE
A LOOK AT THE 12Z ECMWF AND SEE HOW QUICKLY THE WAVE SHIFTS TO OUR
EAST DURING THIS TIME FRAME. MOISTURE AND LIFT SHOULD BE WELL TO
OUR EAST WED EVENING WITH HIGH PRESSURE SETTLING IN FOR A SHORT
TIME.

LONG TERM...THURSDAY THROUGH SUNDAY
UPPER TROF TO SHIFT WELL TO OUR EAST BY THURSDAY WITH ADDITIONAL
SHORTWAVE ENERGY EXPECTED TO PUSH INTO THE MIDWEST ON THU INTO
EARLY FRIDAY. NOT A LOT OF DEEP MOISTURE WILL BE AVAILABLE FOR
THIS SYSTEM AS A RESULT...WL CONTINUE TO HOLD ONTO CHANCE OR
SLIGHT CHANCE POPS DURING THIS TIME FRAME. PATTERN BECOMES MORE
ZONAL WITH TIME LATER IN THE WEEK AS A FAIRLY STRONG PACIFIC JET
FLATTENS THE ERN PACIFIC RIDGE WHICH SHOULD BRING ABOVE NORMAL
TEMPS TO THE REGION WITH MOST OF THE VERY COLD AIR BOTTLED UP
ACRS ALASKA AND NRN CANADA. WITH THIS TYPE OF A FAST FLOW ACRS THE
LOWER 48...NO SIGNIFICANT STORMS ARE EXPECTED INTO THE WEEKEND
WITH SVL QUICK MOVING SHORTWAVES EXPECTED TO BRING WEAK FRONTAL
BOUNDARIES ACRS THE MIDWEST WITH LIMITED AMOUNTS OF MOISTURE. AS A
RESULT...AFTR OUR WEAK SYSTEM ON THU...PRECIP WL BE LEFT OUT OF
THE EXTENDED FCST FOR THE REMAINDER OF THE PERIOD.

SMITH
&&

.AVIATION...
ISSUED 1137 AM CST SUN FEB 3 2008...FOR THE 18Z TAFS

SNOW IS RAPIDLY DEVELOPING ACROSS S AND SE IOWA...AHEAD OF A FAST
MOVING SHORTWAVE. A VERY STRONG PUSH OF WARM AIR OVER THE COLD
AIRMASS IS CREATING MANY QUESTIONS AS TO THE TYPE OF PRECIPITATION
THAT WILL OCCUR IN THE NEXT 6 TO 12 HOURS...WHERE AND HOW MUCH AS
WELL. I ADDED SNOW TO PIA AND BMI THIS AFTERNOON...AND WENT WITH
THUNDERSTORMS FOR SPI AND DEC LATER THIS AFTERNOON.

VERY TOUGH CALL ON CEILINGS...BUT WILL GO WITH STATUS QUO ON THE
VLIFR WITH THE DENSE FOG INITIALLY...THEN INCREASE TO MVFR CIGS
WHEN PRECIP BEGINS TO FALL...WHETHER RAIN OR SNOW.

PRECIP THIS EVENING MAY GO DIRECTLY FROM SNOW TO RAIN IN THE
NORTH...WITH LITTLE FZRA...BASED ON HOW FAST THE WARM AIR IS
SURGING NORTH. FOR TAF PURPOSES...I LEFT IT IN...SINCE THE VERY
SHALLOW COLD AIR MAY HOLD TOUGH OVER THE SNOW PACK FOR A FEW HOURS
OF FZRA.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY THIS EVENING (UNTIL 06Z) FOR ILZ027>031-
036>038-040-041

&&
Hazardous weather outlook, Feb 3, 3:09 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CST SUN FEB 3 2008

ILZ027>031-036>038-040-041-041200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
309 PM CST SUN FEB 3 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FAST MOVING WINTER STORM WILL AFFECT CENTRAL ILLINOIS THIS
AFTERNOON AND EVENING. THIS SYSTEM WILL PRODUCE A PERIOD OF SNOW
AT THE BEGINNING...WITH 2 TO 4 INCHES OF SNOW POSSIBLE...MAINLY NORTHWEST
OF A LINE FROM RUSHVILLE TO BLOOMINGTON. THE SNOW WILL MIX WITH OR CHANGE
TO FREEZING RAIN OR SLEET LATER THIS EVENING. SOME ICING WILL BE
POSSIBLE...ESPECIALLY FROM GALESBURG TO LACON...IN THE COLDER AIR.
SURFACE TEMPERATURES ARE EXPECTED TO CLIMB ABOVE FREEZING TOWARD
MIDNIGHT...CHANGING ANY LINGERING PRECIPITATION TO ALL RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION ON
MONDAY NIGHT AND TUESDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
WITH THE PASSAGE OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>051-053-041200-
CASS-CHAMPAIGN-DE WITT-LOGAN-MACON-MENARD-MORGAN-PIATT-SANGAMON-
SCOTT-VERMILION-
309 PM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
EVENING AS A STRONG WAVE MOVES ACROSS CENTRAL AND EAST CENTRAL
ILLINOIS. THERE IS POTENTIAL FOR A PERIOD OF SNOW...SLEET...OR
FREEZING RAIN AT THE ONSET. SNOW OR SLEET ACCUMULATION SHOULD
REMAIN LIGHT...ESPECIALLY FROM SPRINGFIELD TO LINCOLN TO
CHAMPAIGN. MORE SNOW IS EXPECTED FARTHER NORTH TOWARD PEORIA AND
GALESBURG. BY EVENING AND OVERNIGHT...RAIN WILL BE THE PRIMARY
PRECIPITATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION MONDAY
NIGHT AND TUESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH
THE PASSAGE OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ052-054>057-061>063-066>068-071>073-041200-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
309 PM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND EVENING
AS A STRONG WAVE MOVES ACROSS CENTRAL AND SOUTHEAST ILLINOIS.
THERE IS POTENTIAL FOR A BRIEF PERIOD OF FREEZING RAIN OR SNOW AT
THE ONSET...MAINLY FROM TAYLORVILLE TO PARIS. SOUTH OF THERE...THE
PRECIPITATION SHOULD BE ALL RAIN THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION ON
MONDAY NIGHT AND TUESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
WITH THE PASSAGE OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SHIMON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 11:24 PM CSTFreezing Fog AdvisoryILXCass, Champaign, Christian, Coles, Cumberland, DeWitt and 23 more13 hr
Feb 3, 2:35 PM CSTWinter Weather AdvisoryILXFulton, Knox, McLean, Marshall, Mason, Peoria and 4 more5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.